Drought, Corson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Corson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
Widespread drought conditions, which began in February, continued into and through September. Much of Central South Dakota benefited from above average rainfall and thus a slight improvement in drought, thanks in large part to a widespread heavy rain event on the 2nd.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Widespread drought conditions, which began in February, continued into and through September. Much of Central South Dakota benefited from above average rainfall and thus a slight improvement in drought, thanks in large part to a widespread heavy rain event on the 2nd. However, severe to extreme drought persisted across north central South Dakota, as slightly below average precipitation fell. Temperatures were between 1 and 4 degrees above normal for the month on the whole. Around the start of the month, 72% of the NWS Aberdeen's forecast area was in D2/D3 (31% in just D3), but that percentage dropped to 57% (5%) by the end of the month.
As of the middle of the month, drought continued to adversely impact agriculture and hydrology. The National Agriculture Statistics Service reported a modest improvement in topsoil and subsoil moisture across South Dakota, while corn, soybean and pasture & range conditions were rated 44%, 41% and 80% poor to very poor, respectively. Additionally, increased whitetail deer kill had been observed across Central South Dakota. This is due to an increase in midge flies, which carry disease, as there's been greater areas of mud flat exposure for breeding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 11:50 PM CST, 10 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1250 AM CDT Wed Sep 1 2021 .UPDATE... Issued at 1250 AM CDT Wed Sep 1 2021 06z aviation discussion updated below. UPDATE Issued at 621 PM CDT Tue Aug 31 2021 Dry and breezy conditions are expected through Wednesday morning. No major changes are planned to the forecast this evening. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 158 PM CDT Tue Aug 31 2021 The main challenge for the short term is pcpn chances. Ridging aloft will build across the region for tonight into early Wednesday as energy ejects out of the PacNW and into Canada. Meanwhile, s/w energy currently over the southwest CONUS will move northeast into the Dakotas late on Wednesday. This should spark off showers and thunderstorms along a slowly eastward advancing cold front Wednesday night into Thursday. More energy aloft moves across the area for Thursday, with a sfc wave expected to move over the southern part of SD during the day. This should lead to another round of showers/thunderstorms for Thursday into Thursday night. For Wednesday evening suspect that there'll be a few severe storms given Moderate deep layer shear and moderate amounts of instability given MLCAPE progs. Plus, a warm elevated mixed layer will probably inhibit convection till well into the afternoon. However, after the initial severe threat, heavy rain may become the main issue with the potential for some training of cells into the overnight hours Wednesday night. PWATs are progged to reach 1.75-2", so there'll be copious moisture in place. NBM probs for greater than 2" of rain from Wed night through Thursday night are pretty decent across the eastern CWA. Temperatures will be warm ahead of the front on Wednesday, but then should turn cooler for Thursday with more clouds and widespread pcpn across the forecast area. .LONG TERM...(Thursday through Tuesday) Issued at 158 PM CDT Tue Aug 31 2021 Remnants of hurricane Nora will have slid up the western spine of the front range and passed into the Dakotas, while in the low levels, Gulf of Mexico moisture will also be in place. A surface boundary will set up across the Dakotas and provide the focus for convection, though its important to note that while shear in profiles is evident/abundant, instability is lacking. PWATS will fall shy of two inches but that is also over 2 standard deviations, so heavy rain is probably the main concern with this system as it makes a slow migration across the CWA Thursday and early Friday. An initial weak high pressure then follows, and there may be a second wave that lingers back to the west giving a second shot at lesser amounts of moisture for late Friday, after which a much drier/seasonally mild low level airmass follows. Rest of the forecast is less impressive moisture wise, with little confidence on timing, and temperatures will remain fairly close to what is expected for this time of season. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1250 AM CDT Wed Sep 1 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected through the afternoon. A front will move through Wednesday night bringing showers and thunderstorms. VCTS has been added to KPIR and KMBG after 0z Thursday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TDK LONG TERM...Connelly AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 411 AM CDT Tue Aug 31 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 411 AM CDT Tue Aug 31 2021 /311 AM MDT Tue Aug 31 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and storms will return to the region beginning Wednesday afternoon across the west, spreading east Wednesday night into Thursday night. There is a marginal risk of severe weather with heavy rain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Mohr
The national radar mosaic for the moment the first event began.
19 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985437, 985438, 985439, 985440, 985441, 985442, 985443, 985444, 985445, 985446, 985447, 985448, 985449, 985450, 985451, 985452, 985453, 985454, 985455.